Health Highlights: March 22, 2013

Here are some of the latest health and medical news developments, compiled by the editors of HealthDay:

New Lethal Meningitis Strain Affecting Gay Men: NYC Officials

Twenty-two cases of a unique and particularly lethal strain of bacterial meningitis that affects only men have been reported in New York City since 2010, health officials say.

Seven men have died of the new disease, which kills one out of three patients instead of the one out of five who die from other strains of meningitis, and officials are growing increasingly concerned about it, The New York Times reported.

Many of the men with this strain of meningitis were infected during anonymous sexual encounters with other men they met at bars or parties or through Internet chat rooms or digital apps. This makes it nearly impossible to trace the path of infection, according to authorities.

"It's been sort of marching through the community in a way that makes us very scared," said Dr. Jay Varma, the deputy commissioner for disease control at the city's health department, The Times reported.

A health department warning issued this month recommends the standard meningitis vaccination for "men, regardless of HIV status, who regularly have intimate contact with other men through a website, digital application or at a bar or party."

-----

Georgia Compounding Pharmacy Recalls all Sterile Products

A Georgia compounding pharmacy has recalled all of its sterile products due to concerns about possible contamination.

On Monday, Clinical Specialties Compounding Pharmacy of Augusta recalled shipments of the cancer drug Avastin, which is used off-label to treat an age-related eye disease called macular degeneration, USA Today reported.

That recall came after reports that five patients developed serious eye infections after receiving injections of Avastin that the pharmacy had repackaged into single-use syringes, from vials labeled as sterile.

On Thursday, the pharmacy expanded the recall to include all of its sterile products, USA Today reported.

This is the second recall by a compounding pharmacy this week. On Monday, concerns about mold contamination prompted Med Prep Consulting of New Jersey to recall all products compounded at its facility.

Late last year, a nationwide outbreak of fungal meningitis was linked to contaminated steroid injections distributed by a compounding pharmacy in Massachusetts.

-----

Researchers Trying to Develop Hypo-Allergenic Apple

Scientists are working to create an apple that won't cause allergic reactions.

While apples rarely cause severe allergic reactions, they often cause problems -- such as irritation or blistering of the tongue or lips -- for people who are allergic to birch pollen, ABC News reported.

Italian researchers are trying to find hypo-allergenic proteins that exist naturally in other plants and swap them for the proteins in apples that cause allergic reactions.

These genetic changes will have to be studied to ensure they don't cause unintended complications, said Alessandro Botton, a plant physiologist at the Department of Agronomy, Food, Natural Resources, Animals and Environment in the University of Padua, ABC News reported.

However, the use of other plant proteins means that there likely won't be any major changes to the genetic structure of the apple, Botton added.

-----

Some 'Male Enhancement' Products Can Be Risky: FDA

They claim to be all herbal, but three "male enhancement" products sold online contain hidden prescription drug ingredients and could be harmful, the U.S. Food and Drug Administration says.

The agency said the three products -- Rocket-It Man, Libido Sexual Enhancer and Stiff Days -- contain compounds similar to the active ingredient in the erectile dysfunction drugs Viagra and Cialis, NBC News reported.

This ingredient may interact with nitrates found in some prescription drugs, such as nitroglycerin, and may cause blood pressure to fall to dangerous levels, the FDA said. Nitrates are often taken by men with diabetes, high blood pressure, high cholesterol and heart disease.

The FDA said anyone who has these products should throw them away, and that anyone who has suffered negative side effects after taking the products should consult a doctor as soon as possible, NBC News reported.

-----

Related Articles

Learn More About Sharp
Sharp HealthCare is San Diego's health care leader with seven hospitals, two medical groups and a health plan. Learn more about our San Diego hospitals, choose a Sharp-affiliated San Diego doctor or browse our comprehensive medical services.

Health News is provided as a service to Sharp Web site users by HealthDay. Sharp HealthCare nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please read the Terms of Use for more information.